I often receive emails and calls from people that are having trouble with their iodine therapy. There are several levels of complications that can occur, and not all of them require that you stop taking Iodoral. So lets cover the different levels of the more frequent symptoms that customers call in with and what to do.
Feeling stressed more than usual
Feeling fried or burned out
Feeling hyper or over stimulated
Feeling like you have had too much coffee to drink
Trouble focusing your vision
Feeling of eye strain or eye stress
Rapid heart rate
All of the above symptoms are a sign that there is an imbalance between the thyroid and adrenals, creating a hyperthyroid like feeling because the adrenals are fatigued or exhausted. Adrenal fatigue/exhaustion is a common secondary issue in iodine deficiency and when not properly supported will cause symptoms similar to the above. I have found from working with many clients over the years that taking an Adrenal support supplement , Omega 3 Fatty Acids and Buffered Vitamin C during iodine therapy is very important. And in most cases will completely eliminate these types of symptoms.
Iodoral users that do not take secondary support along with their iodine therapy run a higher risk of triggering adrenal exhaustion and/or over exciting the thyroid. Supporting the delicate balance between the thyroid and adrenals and their common feedback axis helps greatly in preventing side effects during iodine therapy thus increasing the odds of success.
Actions to take: If you are already experiencing these symptoms, come off Iodoral temporarily and start the support products listed above. Once you have been on the support products for 3-4 weeks, taper back onto the Iodoral slowly, starting with a 1/2 tab, twice daily and gradually build back to your target dose.
Menstrual Cycle Disruption
Iodine does appear to influence the progesterone cycle in addition to the thyroid/adrenal axis. It is not uncommon for women to experience irregularities for the first few months on iodine therapy. Early cycles, heavier bleeding, and longer bleeding are the most common.
Actions to take: If you are not on support products I suggest that you begin. Additionally, cut back the Iodoral dose to 1/2 tab, twice daily till the cycle ends. Once the cycle has ended for a week, increase the dose to 1 tab, twice daily for 2 months. If you experience no further irregularities continue to gradually increase your dose till you reach your target.
Significant hair loss
Significant abnormal weight loss
These are symptoms of hyperthyroid. Contact your physician right away and discontinue Iodoral immediately. Occasionally I have seen Iodoral trigger hyperthyroidism, it is rare but does happen. I do not have studies or sufficient clinical data to determine rates of occurrence at this time. However historically, high doses of iodine have been used to treat hyperthyroid. Don't attempt to treat hyperthyroid with iodine except under experienced supervision.
Actions to take: Contact your physician, get a thyroid panel test done. If your tests come back positive for hyperthyroid I would suggest the following:
Relax - once the iodine clears your system your thyroid levels will more than likely return to normal, gradually, over the next 2-3 months.
If your symptoms continue to escalate or you are not feeling better after 30 days consider taking ThyroSooth, our signature Hyperthyroid herbal blend.
acne-like skin lesions in certain areas of your body
headache in the frontal sinus
unpleasant brassy taste
increased salivation and sneezing
Ingestion of iodine and/or iodide has also been associated with the above complaints, and the cause is not clearly understood but is thought to be possibly related to improper metabolism of iodine.
Actions to take: If you experience any of the above, stop ingesting Iodoral and contact your physician. Any future use of Iodoral will require close physician monitoring.